zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Moments in quadrature problems. (English) Zbl 0930.65011
Summary: An account is given of the role played by moments and modified moments in the construction of quadrature rules, specifically weighted Newton-Cotes and Gaussian rules. Fast and slow Lagrange interpolation algorithms, combined with Gaussian quadrature, as well as linear algebra methods based on moment equations, are decribed for generating Newton-Cotes formulae. The weakness and strength of these methods are illustrated in concrete examples involving weight functions with and without singularities. New conjectures are formulated concerning the positivity of certain Newton-Cotes formulae for Jacobi weight functions and for the logistics weight, with numerical evidence being provided to support them. Finally, an inherent limitation is pointed out in the use of moment information to construct Gauss-type quadrature rules for the Hermite weight function on bounded or half-infinite intervals.

MSC:
65D32Quadrature and cubature formulas (numerical methods)
41A55Approximate quadratures
Software:
IQPACK; ORTHPOL
WorldCat.org
Full Text: DOI
References:
[1] Patterson, T. N. L.: An algorithm for generating interpolatory quadrature rules of the highest degree of precision with preassigned nodes for general weight functions. ACM trans. Math. software 15, 137-143 (1989) · Zbl 0900.65048
[2] Kautsky, J.; Elhay, S.: Calculation of the weights of interpolatory quadratures. Numer. math. 40, 407-422 (1982) · Zbl 0487.65014
[3] Elhay, S.; Kautsky, J.: Algorithm 655--IQPACK: Fortran subroutines for the weights of interpolatory quadratures. ACM trans. Math. software 13, 399-415 (1987) · Zbl 0636.65015
[4] Gautschi, W.: Algorithm 726--ORTHPOL: A package of routines for generating orthogonal polynomials and Gauss-type quadrature rules. ACM trans. Math. software 20, 21-62 (1994) · Zbl 0888.65013
[5] Werner, W.: Polynomial interpolation: Lagrange versus Newton. Math. comp. 43, 205-217 (1984) · Zbl 0566.65009
[6] Calvetti, D.; Reichel, L.: Fast inversion of Vandermonde-like matrices involving orthogonal polynomials. Bit 33, 473-484 (1993) · Zbl 0809.65013
[7] T. Kailath and V. Olshevsky, Displacement structure approach to polynomial Vandermonde and related matrices, Linear Algebra Appl. (toappear). · Zbl 0887.65032
[8] Gautschi, W.: How (un)stable are Vandermonde systems?. Asymptotic and computational analysis, 193-210 (1990)
[9] Gautschi, W.: The condition of Vandermonde-like matrices involving orthogonal polynomials. Linear algebra appl. 52/53, 293-300 (1983) · Zbl 0522.33005
[10] Gautschi, W.: On the preceding paper ’A Legendre polynomial integral’ by James L. Blue. Math. comp. 33, 742-743 (1979) · Zbl 0417.65008
[11] Gautschi, W.: Algorithm 542--incomplete gamma functions. ACM trans. Math. software 5, 482-489 (1979) · Zbl 0434.65007
[12] Fejér, L.: Mechanische quadraturen mit positiven cotesschen zahlen. Math. Z. 37, 287-309 (1933) · Zbl 59.0261.03
[13] Gautschi, W.: Numerical quadrature in the presence of a singularity. SIAM J. Numer. anal. 4, 357-362 (1967) · Zbl 0279.65024
[14] G.V. Milovanović, personal communication, December 1993.
[15] Askey, R.; Fitch, J.: Positivity of the cotes numbers for some ultraspherical abscissas. SIAM J. Numer. anal. 5, 199-201 (1968) · Zbl 0169.08301
[16] Askey, R.: Positivity of the cotes numbers for some Jacobi abscissas. Numer. math. 19, 46-58 (1972) · Zbl 0237.65012
[17] Askey, R.: Positivity of the cotes numbers for some Jacobi abscissas II. J. inst. Math. appl. 24, 95-98 (1979) · Zbl 0416.65016
[18] Sottas, G.: On the positivity of quadrature formulas with Jacobi abscissas. Computing 29, 83-88 (1982) · Zbl 0499.65007
[19] Sottas, G.: Positivity domain of ultraspherical type quadrature formulas with Jacobi abscissas: numerical investigations. Internat. ser. Numer. math. 85, 285-294 (1988) · Zbl 0655.65040
[20] Micchelli, C. A.: Some positive cotes numbers for the Chebyshev weight function. Aequationes math. 21, 105-109 (1980) · Zbl 0457.41028
[21] Kütz, M.: On the positivity of certain cotes numbers. Aequationes math. 24, 110-118 (1982)
[22] Gradshteyn, I. S.; Ryzhik, I. M.: Table of integrals, series, and products. (1980) · Zbl 0521.33001
[23] Abramowitz, M.; Stegun, I. A.: Handbook of mathematical functions with formulas, graphs, and mathematical tables, nat. Bur. standards appl. Math. ser.. 55 (1964) · Zbl 0171.38503
[24] Gautschi, W.: Questions of numerical condition related to polynomials. Studies in mathematics 24 (1984) · Zbl 0584.65020
[25] Gautschi, W.: On generating orthogonal polynomials. SIAM J. Sci. statist. Comput. 3, 289-317 (1982) · Zbl 0482.65011
[26] Gautschi, W.: Computational problems and applications of orthogonal polynomials. IMACS annals comput. Appl. math. 9, 61-71 (1991) · Zbl 0830.65011
[27] Chin, R. C. Y.: A domain decomposition method for generating orthogonal polynomials for a Gaussian weight on a finite interval. J. comput. Phys. 99, 321-336 (1992) · Zbl 0752.65012